California, 2013Sneakerwave in California, June 30, 2013
June 30, 2013 · NWS MTR · 1 event in 1 county or zone
Four people were swept into the ocean at Bonny Doon Beach in Santa Cruz County due to Sneaker Waves. Two men were rescued by a USCG helicopter.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 2
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Four people were swept into the ocean at Bonny Doon Beach in Santa Cruz County due to Sneaker Waves. Two men were rescued by a USCG helicopter. Two women died as a result of drowning.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Jun 30, 1:48 PM PST, 1 hour 42 minutes earlier.
Area forecast discussion, Jun 30, 1:48 PM PST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
248 PM PDT SUN JUN 30 2013
...HOT CONDITIONS TO CONTINUE INLAND THROUGH MIDWEEK AND
POSSIBLY BEYOND...
.DISCUSSION...AS OF 2:45 PM PDT SUNDAY...TEMPERATURES ARE RUNNING
A BIT COOLER THAN EXPECTED ACROSS ALMOST ALL OF THE CWA, ALTHOUGH
A FEW OF THE INLAND LOCATIONS SHOULD AGAIN END UP IN THE 100 TO 110
DEGREE RANGE. 24 HOUR CHANGE PRODUCT SHOWS SOME AREAS ARE RUNNING
5 TO 10 DEGREES COOLER THANKS IN LARGE PART TO A DEEPER MARINE
LAYER PLUS COOLING THAT THE KOAK SOUNDING INDICATED EARLY THIS
MORNING. SATELLITE ALSO SHOWS THAT UNLIKE THE PAST FEW CRYSTAL-
CLEAR DAYS FOR INLAND AND WATER SPOTS, WE ARE FINALLY SEEING THE
RETURN OF SOME CLOUDS TO THE COAST.
AFTER OUR SLIGHT BREAK FROM THE HEAT TODAY, TEMPERATURES ARE
FORECAST TO INCREASE ON MONDAY FOR ALMOST ALL PLACES AS 500 MB
HEIGHTS AND 850 MB TEMPERATURES BOTH SHOWS SMALL INCREASES WITH
THE RIDGE STRENGTHENING. CURRENT FORECAST IS A BIT OF A
COMPROMISE BETWEEN THE WIDE RANGE OF SOLUTIONS WITH 60S AND 70S AT
THE COAST WITH UPPER 80S TO 105 FOR MOST OF THE INTERIOR INCLUDING
HIGHER ELEVATION SPOTS. FAR INTERIOR SECTIONS WILL LIKELY SEE
PLENTY OF 105 TO 110 READINGS. THE HOT WEATHER SHOULD CONTINUE TO
IMPACT THE AREA AT LEAST THROUGH TUESDAY ALTHOUGH ANY COOLING ON
WEDNESDAY RIGHT NOW LOOKS MINIMAL. FOR THE TIME BEING...THE
EXCESSIVE HEAT WARNING WILL JUST CONTINUE INTO TUESDAY EVENING.
WILL LOOK AT THE LATEST NUMBERS OVERNIGHT AND EXTEND IT TO
WEDNESDAY IF IT CONTINUES TO LOCK THE HEAT IN.
ALSO WORTH NOTING THAT THERE IS SOME INDICATION OF LIMITED
MOISTURE/INSTABILITY MAKING ITS WAY FROM THE SOUTH MONDAY NIGHT.
MODIFIED TOTAL TOTALS ARE FORECAST TO NEAR 30C OVER SOUTHERN
MONTEREY COUNTY. NEXT SHIFT WILL TAKE A CLOSE LOOK AT THE NEW
GUIDANCE AND MAKE THE CALL FOR CONVECTIVE CHANCES.
BY THE END OF THE WEEK COOLER WEATHER WILL RETURN AS THE RIDGE OF
HIGH PRESSURE STARTS TO WEAKEN AND PROGRESS TO THE SOUTH. BY
SATURDAY INLAND HIGHS WILL MOSTLY BE IN THE 80S TO LOWER 90S WHILE
COASTAL SPOTS WILL BE IN THE 60S TO LOWER 70S.
&&
.AVIATION...AS OF 10:30 AM PDT SUNDAY...VFR CONDITIONS WILL
PREVAIL THROUGH THE PERIOD...EXCEPT TOMORROW MORNING THERE COULD
BE SOME GROUND FOG AND BRIEF IFR CIGS NEAR SANTA ROSA AND IN THE
MONTEREY BAY.
VICINITY OF KSFO...VFR. WESTERLY GUSTS TO NEAR 25 KT THROUGH 04Z.
KSFO BRIDGE APPROACH...SIMILAR TO KSFO.
MONTEREY BAY AREA TERMINALS...VFR...AFT 12Z EXPECT A BRIEF PERIOD
OF IFR CIGS.
&&
.CLIMATE...RECORD HIGHS FOR SUNDAY
SITE JUNE 30 JULY 1
------------------------------------------------------
SANTA ROSA 103 IN 1972 101 IN 1972
KENTFIELD 106 IN 1972 103 IN 1996
SAN RAFAEL 98 IN 1999 99 IN 1991
NAPA 105 IN 1972 103 IN 1972
SAN FRANCISCO 93 IN 1996 99 IN 1985
KSFO 92 IN 1996 99 IN 1985
OAKLAND MUSEUM 90 IN 1972 92 IN 1984
OAKLAND AIRPORT 90 IN 1950 90 IN 1984/1985
RICHMOND 91 IN 1996 97 IN 1985
LIVERMORE 112 IN 1972 110 IN 1950
MOUNTAIN VIEW 92 IN 1996 97 IN 1985
SAN JOSE 100 IN 1996 102 IN 1985
GILROY 98 IN 1999 108 IN 1972
MONTEREY 89 IN 1996 96 IN 1985
SANTA CRUZ 98 IN 1996 99 IN 1970
SALINAS 94 IN 1996 97 IN 1985
KING CITY 109 IN 1950 110 IN 1925
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.TNGT...EXCESSIVE HEAT WARNING...CAZ506-507-510>513-516>518
SCA...PT ARENA TO PT REYES 0-10 NM
SCA...PT ARENA TO PIGEON PT 10-60 NM
SCA...PIGEON PT TO PT PIEDRAS BLANCAS 10-60 NM
SCA...PT PINOS TO PT PIEDRAS BLANCAS 0-10 NM
SCA...PT REYES TO PIGEON PT 0-10 NM
SCA...SF BAY UNTIL 10 PM
&&
PUBLIC FORECAST: BELL
AVIATION/MARINE: SIMS CLIMATE: MM
VISIT US AT WWW.WEATHER.GOV/SANFRANCISCO
FOLLOW US ON FACEBOOK, TWITTER, AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.SANFRANCISCOBAYAREA.GOV
WWW.TWITTER.COM/NWSBAYAREA
WWW.YOUTUBE.COM/NWSBAYAREAHazardous weather outlook, Jun 30, 4:14 AM PST, 11 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
514 AM PDT SUN JUN 30 2013
CAZ506-507-510>513-516>518-011300-
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
EAST BAY INTERIOR VALLEYS-EAST BAY HILLS AND DIABLO RANGE-
SANTA CRUZ MOUNTAINS-SANTA CLARA VALLEY...INCLUDING SAN JOSE-
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING
PINNACLES NATIONAL MONUMENT-
514 AM PDT SUN JUN 30 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE INTERIOR VALLEYS AND
MOUNTAINS OF THE SAN FRANCISCO BAY AREA AND MONTEREY BAY AREA.
.DAY ONE...SUNDAY AND SUNDAY NIGHT
HOT WEATHER IS FORECAST IS FORECAST TO CONTINUE FOR INLAND AREAS TODAY
WITH MANY LOCATIONS EXPECTED TO HAVE HIGH TEMPERATURES IN THE
UPPER 90S TO 110. OVERNIGHT TEMPERATURES WILL REMAIN IN THE 70S TO
LOWER 80S. AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT.
* EXCESSIVE HEAT WARNING....SEE SFONPWMTR WWUS76 KMTR FOR DETAILS *
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
HOT WEATHER IS EXPECTED TO CONTINUE THROUGH AT LEAST TUESDAY WITH
MANY LOCATIONS REACHING TEMPERATURES BETWEEN 95 AND 110 DEGREES.
AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT THROUGH TUESDAY
EVENING.
* EXCESSIVE HEAT WARNING....SEE SFONPWMTR WWUS76 KMTR FOR DETAILS *
HOT WEATHER MAY CONTINUE BEYOND TUESDAY...POSSIBLY ON THROUGH
THURSDAY JULY 4TH. THEREFORE...THE EXCESSIVE HEAT WARNING FOR
INLAND AREAS MAY NEED TO BE EXTENDED IN TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.
CAZ006-505-508-509-528>530-011300-
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO BAY SHORELINE-SAN FRANCISCO PENINSULA COAST-
NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY-
NORTHERN MONTEREY BAY-SOUTHERN MONTEREY BAY AND BIG SUR COAST-
514 AM PDT SUN JUN 30 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COAST AND COASTAL
VALLEYS OF THE SAN FRANCISCO BAY AREA AND MONTEREY BAY AREA.
.DAY ONE...SUNDAY AND SUNDAY NIGHT
WARM TEMPERATURES ARE EXPECTED TODAY WITH HIGHS REACHING THE
70S NEAR THE OCEAN AND INTO THE 80S AND LOWER 90S NEAR SAN
FRANCISCO BAY AND IN THE COASTAL VALLEYS. RELATIVELY WARM
OVERNIGHT TEMPERATURES CAN ALSO BE EXPECTED.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
VERY WARM WEATHER CAN BE EXPECTED THROUGH AT LEAST TUESDAY AND
PROBABLY INTO THURSDAY JULY 4TH AS WELL. COOLER WEATHER IS LIKELY
BY LATE IN THE WEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.
DYKEMA
Sneakerwave, Northern Monterey Bay
- When
- June 30, 3:30 PM PST
- Where
- Northern Monterey Bay forecast zone
- Deaths
- 2 direct, 0 indirect
- Injuries
- 2 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 37.022, -122.010 (the zone’s center; the record gives no point)
Four people were swept into the ocean by a sneaker wave at Bonny Doon Beach in Santa Cruz County. Two of the men reached nearby rocks and were rescued by a Coast Guard helicopter. The two women died as a result of drowning.
- Sneakerwave
- An unexpectedly large wave that surged far up a beach and swept people or objects away.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in North Carolina, June 30, 2013$4.2 million · 50 kt wind · 11 events
- Flash Flood in North Carolina, June 30, 2013$500,000 · 1 event
- Flash Flooding in Pennsylvania, June 30, 2013$90,000 · 5 events
- Flash Flooding in New Hampshire, June 30, 2013$90,000 · 3 events
- Damaging Winds in Texas, June 30, 2013$50,000 · 56 kt wind · 2 events
- Flood in Georgia, June 30, 2013$48,000 · 1 event
- Flash Flooding and Hail in New York, June 30, 2013$24,000 · 1.25 in hail · 9 events
- Flash Flooding and Damaging Winds in South Carolina, June 30, 20131 injured · $8,000 · 60 kt wind · 13 events
- Flash Flooding and Flood in Pennsylvania, June 30, 2013$750 · 1.75 in hail · 11 events
- Damaging Wind in Massachusetts, June 30, 2013$15,000 · 1 event
- Flash Flooding and Hail in New York, June 30, 20131.25 in hail · 9 events
- Marine Thunderstorm Winds in Gulf of Mexico, June 30, 20138 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 471736.